Topamax Brain Inflammation, Pain Meds, Bathroom Mirror, Initial Side, Mri Results
I am a 38 year old male suffering from a combination of occipital neuralgia and migraines. For 20 years, until a year ago, i would endure pain that was only manageable with narcotic pain relievers (imagine all the gamut of such kind). I would have neck and ... more »
I am a 38 year old male suffering from a combination of occipital neuralgia and migraines. For 20 years, until a year ago, i would endure pain that was only manageable with narcotic pain relievers (imagine all the gamut of such kind). I would have neck and head aches typically 3-4 times a week, accompanied by vomiting, dizziness which would put me to bed for the entire day. Work and family suffered in magnitude comparable to my own suffering. So then I finally saw my GP for that. The pain meds went up the roof, imitrex, maxalt was added to the equation with only marginal side effect. I saw a neurologist. He had me do an MRI and put me on Topamax starting from 25 mg, which I upped to 200 mg within 6 weeks. Past the initial side effects, the headaches subsided, the frequency reduced and i was able to enjoy weeks at a time with no episodes. Stayed at 200 mg for 5 months. In the meantime, the MRI came back positive for some brain inflammation. False positive they said, does not fit the clinical picture. Second MRI, same positive, this time proceeded with LP, which was negative. Third, MRI still positive; making the neurologist uncomfortable. While dealing with MRI results, the topomax had yielded positive results as far as pain management was concerned. But little by little I noticed that I was becoming more irritable, more impatient and more forgetful. Someone would have to remind me of something several times before it would even register in my mind. I empathize will all the posts that mention feeling like having Alzheimer's. I didn't care in the meantime. As long as I didn't have to deal with the pain it was ok with me. But the situation became worst and worst. I couldn't concentrate on anything, the mere task of remembering to do something was insurmountable. I would wake in the middle of the night and find myself staring at the bathroom mirror for no reason. I would have terrible panic attacks which i control with valium. But yet i continued on with topamax convincing myself and being convinced by other people around me that i just had a "personality disorder". Finally, work begun to suffer. I was loosing track of meetings, deadlines and when this happens someone knocks on your door (boss) telling you that something just doesn't click, something just doesn't feel like a personality quirk. Other people playing doctor would slap on my face that i just had ADD, that I should take something for that and get on with my life. But something was wrong. Pain or dizziness or lack of concentration etc are all electrochemical processes in your brain. It turns out that topamax was helping my headaches but it was not slowly deteriorating other cognitive abilities. Finally, the neurologist decided I should wean of the topamax, stepping down from 200 - 150 and then we go to 100 and so on. I dread the re-occurrence of the headaches. I am waiting for them to happen again at some point as I drop the dosage. But in the end of the day, I'd rather be in pain and in control of my life rather pain free and absent minded.